Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Hastings, NE

January 25, 2018Mitchell County, Osborne County, Kansas

NWS Hastings, NE issued this red flag warning at Jan 25, 2018, 8:53 AM CST for Mitchell County, Osborne County, Kansas. It took effect at Jan 25, 2018, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2018, 8:53 AM CST (14:53 UTC)
In effect from
Jan 25, 2018, 12:00 PM CST
Expired
Jan 25, 2018, 8:00 PM CST
In force
8 hr
Issued by
NWS Hastings, NE

Counties Mitchell County, KS, Osborne County, KS

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4034 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS83 KGID 251453
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
853 AM CST Thu Jan 25 2018

KSZ018-019-252300-
/O.NEW.KGID.FW.W.0001.180125T1800Z-180126T0000Z/
Osborne-Mitchell-
853 AM CST Thu Jan 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
018 AND 019...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* TIMING...This afternoon to 6 pm this evening.

* RELATIVE HUMIDITY...Low relative humidity of 15 to 20 percent.

* IMPACTS...Any fires that occur will spread rapidly, be difficult
  to contain and will exhibit extreme fire behavior. Use caution 
  if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
808 
WWUS83 KGID 252100
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
300 PM CST Thu Jan 25 2018


KSZ018-019-260000-
/O.CON.KGID.FW.W.0001.000000T0000Z-180126T0000Z/
Osborne-Mitchell-
300 PM CST Thu Jan 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 018 AND
019...

* AFFECTED AREA...In Kansas, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell.

* WINDS...South 20 to 30 mph with gusts near 40 mph.

* TIMING...Until 6 pm.

* RELATIVE HUMIDITY...Low relative humidity of 10 to 20 percent.

* IMPACTS...Any fires that occur will spread rapidly, be 
  difficult to contain and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
161 
WWUS83 KGID 252309
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
509 PM CST Thu Jan 25 2018

...Red Flag Warning Extended Until 8 PM...

KSZ018-019-260200-
/O.EXT.KGID.FW.W.0001.000000T0000Z-180126T0200Z/
Osborne-Mitchell-
509 PM CST Thu Jan 25 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 018 AND
019...

* AFFECTED AREA...In Kansas, Fire Weather Zone 018 Osborne and 
  Fire Weather Zone 019 Mitchell.

* WINDS...From the south, sustained at 15 to 20 mph, with gusts 
  at least 25 to 30 MPH. 

* TIMING...Until 8 PM. 

* RELATIVE HUMIDITY...Remaining as low as 15 to 25 percent through
  8 PM, before gradually rising through the rest of the night. 

* IMPACTS...Any fires that occur will spread rapidly, be 
  difficult to contain and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Pfannkuch
000 
WWUS83 KGID 260157
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
757 PM CST Thu Jan 25 2018

KSZ018-019-260300-
/O.EXP.KGID.FW.W.0001.000000T0000Z-180126T0200Z/
Osborne-Mitchell-
757 PM CST Thu Jan 25 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 018 AND 019...

Although breezy south winds gusting to around 30 MPH will persist
through the night, relative humidity values will continue to 
gradually climb well above 25 percent as the night goes on. 

As a result, the overall-worst fire weather conditions of the day
have passed, and the Red Flag Warning will be allowed to expire. 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jan 25, 5:09 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 25, 5:09 AM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
509 AM CST Thu Jan 25 2018

.SHORT TERM...(Today and tonight)
Issued at 313 AM CST Thu Jan 25 2018

Main forecast challenges for today will be winds and
temperatures. Winds will become southerly today, becoming breezy
during the afternoon and evening ahead of an upper trough and
surface cold front expected to move through the area tonight. I
think that winds will stay elevated overnight with 45-55kt winds
at 850mb over the area.

High temperatures will be warmer than yesterday, but will
continue to be quite variable across the area. I adjusted
temperatures upward in areas that have little/no snowcover and
downward in areas with widespread cover. Ultimately, we're
expecting highs in the 40s in the snow-covered areas and 50s in
the mostly clear areas (generally I-80 southward). Temperatures in
Northern Kansas will likely even reach the low to mid 60s.

The warm temperatures may result in RH values in the 20-25
percent range for Mitchell and snow-free areas of Osborne Counties
in Kansas. Coupled with 20 MPH sustained winds with gusts over 25
MPH, this will result in near-critical fire weather conditions.

As mentioned previously, a cold front will push through the area
late overnight tonight into Friday morning, switching winds around
to the northwest as it does so.

.LONG TERM...(Friday through Wednesday)
Issued at 313 AM CST Thu Jan 25 2018

The cold frontal passage will limit temperatures on Friday just a
bit, but even "colder" air arrives Saturday and through Monday. I
say "colder" because most spots will only be a few degrees below
normal values for this time of year (Normal highs: mid to upper
30s, Normal Lows: mid to upper teens).

Another warmup is expected on next Tuesday ahead of the next
system moving through the area on Wednesday. With little remaining
snow- cover, I expect this to be an even warmer day than today.

Some light snow is possible over parts of the area on Wednesday
and Wednesday night as this system pushes through. That said,
significant precipitation appears unlikely as there has been
decent agreement between the Euro and the GFS that it will move
through as an open wave.

In addition, this system should mark a significant pattern shift
back towards cold. GEFS and European ensembles both have been
signaling below normal temperatures through at least the first
week of February. Obviously, its too early to get specific with
temperatures, but we could easily have several days that are 10 to
20 degrees below normal.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday)
Issued at 506 AM CST Thu Jan 25 2018

Scattered high clouds will move through this morning, but are
expected to break up this afternoon.

Winds will be southerly, gusting to around 15kts during the
afternoon. Winds will remain elevated, and may even increase
during the evening and overnight.

LLWS is expected to become a concern after 03Z as winds aloft
increase to 55-60kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jan 25, 8:15 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
815 AM CST Thu Jan 25 2018

NEZ039>041-046>049-060>064-072>077-082>087-261200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
815 AM CST Thu Jan 25 2018

This Hazardous Weather Outlook is for south central Nebraska.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-261200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
815 AM CST Thu Jan 25 2018

This Hazardous Weather Outlook is for north central Kansas.

.DAY ONE...Today and Tonight.

This afternoon, gusty south winds and relative humidity values in
the 20 to 25 percent range are expected to result in near
critical fire weather conditions across Mitchell, Jewell, and
Smith Counties...along with snow free portions of Phillips, Rooks,
and Osborne counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.